Thunderstorm Wind, Pleasants
- When
- July 27, 6:14 PM EST
- Where
- Pleasants County, 0.27 mi W of Maxwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -81.135
Trees fell and blocked roads.
Well ahead of a strong cold front in Indiana, one cluster of thunderstorms moved southeast through Ohio during the afternoon, reaching northern West Virginia during the evening hours. With a lot of wind energy above the ground, some storm cells pulsed to severe limits despite nightfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Well ahead of a strong cold front in Indiana, one cluster of thunderstorms moved southeast through Ohio during the afternoon, reaching northern West Virginia during the evening hours. With a lot of wind energy above the ground, some storm cells pulsed to severe limits despite nightfall. Storm surveys concluded 2 brief tornadoes touched down. Brief downpours occurred too, with some measured rain amounts of an inch in less the 30 minutes.
Other storms formed in Indiana and reached western West Virginia near sunset. These had considerable lightning as they crossed the southern half of the state, but remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 4:24 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EDT SUN JUL 27 2014 .SYNOPSIS... COLD FRONT WITH STRONG TO SEVERE STORMS PASSES EAST TONIGHT. UPPER LEVEL DISTURBANCES WILL AFFECT THE AREA THROUGH MONDAY...WITH LINGERING CONVECTION. COOLER AND DRIER AIRMASS MID WEEK. && .NEAR TERM /THROUGH MONDAY/...MESOSCALE UPDATE... 500 PM UPDATE... EARLIER CLOUDS HAVE REALLY DENTED CONVECTIVE INITIALIZATION THIS AFTN ACROSS ALMOST ALL OF CWA. SOME PARTIAL CLEARING THOUGH IN THE LAST FEW HRS ACROSS WV HAS ALLOWED SOME SFC HEATING AND WITH VERY FAVORABLE DYNAMICS AND SHEAR...CANT RULE OUT SOME STORMS FIRING ACROSS THE LOWLANDS AND INTO THE MTNS NEXT FEW HRS. NONETHELESS...A VERY STOUT DRY AIR PUNCH IN THE H7-H6 LYR IS RAPIDLY ADVANCING E THRU S OH AND N KY AHEAD OF COLD FRONT. THIS IS CLEARLY EVIDENT ON SATELLITE IMAGERY WITH LACK OF VERTICAL CU DEVELOPMENT ACROSS N KY. THIS WILL ESSENTIALLY CAP US OUT WITH JUST A BKN LINE WITH COLD FRONT LATER. SO THE WINDOW FOR STRONG TO SVR STORMS SEEMS TO BE CLOSING. HAVE DROPPED POPS CONSIDERABLY ACROSS MOST AREAS THIS AFTN EXCEPT SW VA WHICH IS GETTING CLIPPED BY E KY CONVECTION. DID ALLOW SOME RAMP UP IN THE MTNS THIS EVE BUT OTHERWISE...CAPPING WITH CHANCE POPS AND SCT WORDING. NIXED FLASH FLOOD WATCH GIVEN LACK OF COVERAGE. WILL BE EVALUATING TORNADO WATCH SHORTLY. PREVIOUS DISCUSSION BELOW... OVERNIGHT...VIGOROUS UPPER LOW CONTINUES TO DIG E/SE-WARD ACROSS THE CENTRAL GREAT LAKES TOWARDS THE EASTERN GREAT LAKES AREA BY 12Z MON...WITH LARGE SCALE FORCING FOR DESCENT OVERSPREADING THE FORECAST AREA BY AND AFTER 06Z MON. ASSOC SURFACE COLD FRONT WILL PUSH ACROSS FROM WEST TO EAST ROUGHLY BTWN 02Z-06Z WITH ONLY A SUBTLE WIND SHIFT. STILL EXPECTING THE BULK OF THE ORGANIZED CONVECTION TO PUSH EASTWARD BY THE 00Z MON TIME FRAME...BUT WILL LAG AT LEAST CHANCE POPS AHEAD OF THE FRONT ITSELF. SOME STORMS IN FACT GOING UP JUST EAST OF CHICAGO AT THIS TIME...WELL BEHIND THE MAIN CLUSTER IN CENTRAL OH. GENERAL FORECAST IS ON TRACK HOWEVER...WITH ONLY MINOR MAINLY COSMETIC ADJUSTMENTS. STILL HAVE MUCH OF THE PRECIP ENDING BTWN 06Z-12Z BUT ALLOW FOR INCREASED POPS AS THE DAY PROGRESSES MONDAY WITH A SECONDARY PUSH OF COOLER AIR POST-TROUGH WITH A RIPPLE MOVING THROUGH THE BACKSIDE ON NORTHWEST FLOW ALOFT. MAX TEMPS IN THE MID 70S WITH PLENTY OF CLOUD COVER STILL APPEAR ON TRACK. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... A SECONDARY COLD FRONT SLIDES FROM THE NORTHWEST WITH ANOTHER REINFORCING BATCH OF SHOWERS AND STORMS IN COOLER AIR ALOFT MONDAY EVENING. A COOLER AIRMASS WILL MOVE OUR WAY UNDER NORTHERLY FLOW TO PRODUCE FRESHER TEMPERATURES...GENERALLY IN THE MID TO LOW 70S LOWLANDS...RANGING TO THE LOWER 60S HIGHER ELEVATIONS. MODELS SHOW H850 TEMPERATURES DROPPING INTO THE UPPER SINGLE DIGITS UNDER WEAK NORTH NORTHWEST FLOW. BROAD HIGH PRESSURE...EXTENDING FROM THE NORTHERN PLAINS...EAST SOUTHEAST INTO THE OH VALLEY AND WV...WILL PROVIDE DRY AND COOLER THAN NORMAL TEMPERATURES THROUGH THE PERIOD. HOWEVER...H5 CHARTS SUGGEST ADDITIONAL WEAK SHORTWAVES IN THE PERIPHERY OF THE MAIN STRONG UPPER LEVEL LOW WAY NORTH OVER CANADA. USED THE BIAS CORRECTED CONSENSUS MOS FOR TEMPERATURES THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HIGH PRESSURE CONTINUES IN CONTROL THROUGH THE END OF THE WEEK...WITH NEAR NORMAL TEMPERATURES. USED HPC GUIDANCE FOR MOST PART OF THE FORECAST ELEMENTS THROUGH THE PERIOD. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... 18Z SUNDAY THRU 18Z MONDAY... STRONG TO SEVERE THUNDERSTORMS CURRENTLY OVER CENTRAL OHIO AND EASTERN KENTUCKY WILL CONTINUE TO MOVE RAPIDLY EASTWARD. THESE WILL TRANSVERSE THE AREA WEST TO EAST PRIMARILY BTWN 18Z-19Z ACROSS SE OHIO...CENTRAL WV AROUND 20Z-21Z...AND PUSHING INTO THE MOUNTAINS AROUND THE 23Z SUN TO 02Z MON TIME FRAME. AGAIN...SOME OF THE STORMS MAY BE SEVERE. STRONG WINDS...LARGE HAIL...ARE POSSIBLE...AND THE THREAT OF A TORNADO EXISTS. AVIATION INTERESTS SHOULD REMAIN AWARE OF RAPIDLY-CHANGING CONDITIONS. AFTER 03Z...MVFR CEILINGS GRADUALLY SPREADING SOUTHEASTWARD FROM OHIO...ASSOCIATED WITH COLD ADVECTION AND LOW LEVEL MOISTURE WHICH MAY RESULT IN CONTINUED SCATTERED LIGHT SHOWERS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: LOW ALTERNATE SCENARIOS: TIMING...COVERAGE...AND SEVERITY OF THUNDERSTORMS TODAY MAY VARY...AS WELL AS ONSET OF MVFR CEILINGS TONIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY M M M H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M M M H H H H H H H EKN CONSISTENCY H H M M M H H H H M M L PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY M M M M H H H H H H H H AFTER 18Z MONDAY... NO SIGNIFICANT IFR CONDITIONS EXPECTED. && .HYDROLOGY... A SERIES OF UPPER LEVEL DISTURBANCES AHEAD OF A COLD FRONT MAY PRODUCE AREAS OF HEAVY RAINFALL TODAY AND EARLY TONIGHT. AMPLE MOISTURE IN THE LOW LEVELS AND STRONG FORCING ALOFT CAN BE CONDUCIVE TO FLASH FLOODING. THIS SCENARIO COULD PRODUCE FLASH FLOODING OF STREETS...CREEKS...SMALL STREAMS AND LOW LYING AREAS WITH REPETITIVE SHOWERS OR STORMS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH LATE SUNDAY NIGHT FOR OUR ENTIRE CWA. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/50 NEAR TERM...50/30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...50 HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 151 PM EDT SUN JUL 27 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-016>020-028>032- 039-040-047-281800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH- 151 PM EDT SUN JUL 27 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS...AND LARGE HAIL...WILL BE THE MAIN HAZARDS. HOWEVER...A TORNADO THREAT EXISTS AS WELL...PRIMARILY FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...WEST CENTRAL AND SOUTHWESTERN PORTIONS OF WEST VIRGINIA...AND EXTREME SOUTHWESTERN VIRGINIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ013>015-024>027-033>038-046-281800- LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS- 151 PM EDT SUN JUL 27 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS...AND LARGE HAIL...WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ003-004-281800- DICKENSON-BUCHANAN- 151 PM EDT SUN JUL 27 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 445 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STRONG DAMAGING WINDS...AND LARGE HAIL...WILL BE THE MAIN HAZARDS. HOWEVER...A TORNADO THREAT EXISTS AS WELL...PRIMARILY FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...WEST CENTRAL AND SOUTHWESTERN PORTIONS OF WEST VIRGINIA...AND EXTREME SOUTHWESTERN VIRGINIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT SUN JUL 27 2014
OHZ066-272130-
PERRY OH-
512 PM EDT SUN JUL 27 2014
...SPECIAL WEATHER STATEMENT FOR WESTERN PERRY COUNTY UNTIL 530 PM
EDT...
AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SOMERSET...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SOMERSET AROUND 520 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3981 8225 3968 8237 3970 8238 3973 8238
3975 8241 3983 8241 3983 8245 3984 8247
3988 8241
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SUN JUL 27 2014
OHZ066-272145-
PERRY OH-
529 PM EDT SUN JUL 27 2014
...SPECIAL WEATHER STATEMENT FOR CENTRAL PERRY COUNTY UNTIL 545 PM
EDT...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PERRY STATE
FOREST...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW LEXINGTON AROUND 535 PM AND CROOKSVILLE
AROUND 540 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3983 8216 3982 8216 3983 8212 3981 8207
3977 8207 3973 8208 3972 8202 3962 8203
3977 8232 3985 8223
25The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
14 thunderstorm wind, 3 tornado, 1 funnel cloud, 1 hail, 1 flash flood. Local standard time, as filed.
Trees fell and blocked roads.
A tornado occurred along the Left Fork of French Creek and County Route 20 in eastern Pleasants County. The rating was based on the damage to healthy hardwood trees, with peak wind gusts near 100 mph. Many trees were snapped or uprooted. One small metal outbuilding was destroyed. Thankfully, there were no fatalities or injuries.
The path of this tornado continued past Old State Road or County Route 3/1 into Ritchie County.
The EF1 tornado along the Left Fork of French Creek in Pleasants County crossed Old State Road and continued into northern Ritchie County. The maximum gusts were near 100 mph in Ritchie County too. The path ended near Route 16. The total path length in both counties was just over 4 miles.
A single family house had damage to windows and roofing. Large trees were snapped. Thankfully, there were no fatalities or injuries.
One house had minor damage from a fallen tree.
A few trees were blown down along Route 16.
Trees were blown down along County Route 48/4.
The tornado touched down on a ridge along Chapman Lane. This is off of County Route 48 southeast of Lost Creek. Numerous trees were downed. The tornado continued across County Route 52 where additional trees and power lines were blown down. At this point, the tornado struck the Johnstown United Methodist Church. The church was of brick construction, originally from 1884. Modifications have been made to the structure over the years. It is believed the roof was lifted from the church and then fell back into place. In doing so, it caused structural damage to the back brick wall. The church steeple was also damaged. Even some tombstones in the cemetery were blown over and damaged by fallen debris. Several large trees were blown down around the church. Some of those trees were over 100 years old. The tornado lifted near the next ridge.
The strongest wind gusts were estimated near 100 mph based on the healthy trees that were snapped and uprooted, plus the structural damage to the church.
A recreational vehicle was flipped over and destroyed in the Century No. 2 vicinity. Trees were snapped. An auto shop was damaged. Its back wall was blown out. Sections of an old metal roof were peeled off. Two cars has minor damage from fallen debris.
Trees fell onto Route 20.
Trees were blown down near Volga and Route 119. A manufactured home had damage to its porch, roof. A carport was also damaged.
A house was damaged.
Trees were knocked down in Audra State Park.
Trees were blown down onto Route 250.
Trees were blown down along Audra Park Road.
Minor flash flooding occurred after rains of 1 to 1.5 inches fell in the preceding hour, with 24 hour rain totals over 2 inches. Small streams flowing into the West Fork River flooded roads. Route 19 had water flowing across it for a brief time. No structures were flooded.
Trees were blown down along the Leading Creek Valley, around Gilman, Kerens, and Montrose. Some trees fell onto power lines. One barn was damaged.
A few trees fell near the junction of Route 33 and Glady Fork Road.
Large tree branches were blown down along Interstate 64 and MacCorkle Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for West Virginia, 2014Warnings in West Virginia, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523324, 523578, 523588, 523319, 523318, 523320, 523780, 523779, 523781, 523343, 523782, 523784, 523334, 523341, 523553, 523325, 523342, 523335, 523336, 523555.